That Tingling Feeling: New Therapies Are Evolving for Peripheral Neuropathy
Excitement is growing over new strategies for treating or avoiding peripheral neuropathy in patients with cancer.
PUBLISHED: OCTOBER 21, 2016
SUSAN FARISS, pictured at her wedding - PHOTO BY JEFF SALMORE PHOTOGRAPHY
“I kept dropping things and was literally falling over,” Fariss, of Washington D.C., recalls. “The neuropathy had a crippling effect on me. I worked with a yoga teacher who had an expertise in cancer and I exercised at home, but it still took more than a year for me to get my strength back.”
Taxol (paclitaxel), a taxane-based chemotherapy often used to treat breast cancer and the one given to Fariss, is a prime culprit. Some studies have shown that neuropathy from Abraxane and other taxane chemotherapies is dose-dependent, and its effects build over time. A schedule of one larger infusion per week, as opposed to more frequent smaller doses, also has been implicated, though not all studies have found this to be the case.
Karen Lisa Smith, M.D., a medical oncologist specializing in breast cancer at Sibley Memorial Hospital in Washington D.C., has noticed in her practice that weekly Abraxane causes “a bit more neuropathy.” She prescribes the antidepressant Cymbalta (duloxetine) to patients experiencing pain, but has seen no consensus in the data about the effectiveness of medications to treat the other symptoms of neuropathy. “Drugs aren’t necessarily the answer,” Smith notes. “Right now, treatment options are limited.”